There are many medications that need to be slowly tapered to discontinuation to avoid adverse effects or rebound symptoms from occurring. Antidepressants are one of the medication categories that follow this rule. The discontinuing and switching of Selective Serotonin Reuptake Inhibitor (SSRI) antidepressants, are discussed here.
20% of people taking antidepressants for at least 6 weeks, experience antidepressant discontinuation syndrome (ADS) upon abrupt withdrawal.1
- Symptoms: Flu-like symptoms (lethargy, fatigue, achiness, sweating), Insomnia (which can include nightmares or vivid dreams), Nausea, Imbalance (dizziness, vertigo), Sensory disturbances (“tingling,” “burning,” or “shock-like” sensations), and Hyperarousal (anxiety, irritability, agitation, aggression, mania).2 Remember the mnemonic: FINISH.
- Symptoms are typically mild and last about 1-2 weeks.
- Factors that increase risk and may be associated with more severe symptoms include:
- Prior history of discontinuation symptoms
- Antidepressants with a shorter half-life—Randomized trials have demonstrated frequency and severity of symptoms vary according to the medication’s elimination half-life:
- Least risk: fluoxetine
- Intermediate risk: sertraline, citalopram, escitalopram;
- Greatest risk: paroxetine
- Utilization of higher antidepressant doses
- Longer duration of treatment
There are no clinical trials comparing abrupt discontinuation with tapered discontinuation, but most experts recommend tapering to minimize risk of ADS. Tapering should be tailored to each individual patient, taking into consideration the duration of treatment, half-life of the treatment medication, and previous experiences during withdrawal of the medication.3
- Standard approach: progressively taper the dose by a fixed amount or percentage over at least 2-4 weeks. Those with a longer half-life, can generally be tapered over 2-3 weeks, whereas medications with a shorter half-life are tapered over 4 weeks to minimize risk of discontinuation symptoms.4
- Example: Paxil 40 mg per day can be tapered to 30 mg/day for week 1, then 20 mg/day for week 2, then 10 mg for week 3, then 5 mg for week 4, then stop.
- Cases where tapering MAY not be necessary:
- Patients taking the antidepressant for less than 4 weeks.
- Those taking Fluoxetine (Prozac)—long half-life.
Adverse effects and withdrawal symptoms can also occur when switching antidepressants; therefore, several different strategies can be utilized to minimize risk3:
- Conservative switch: Gradually taper the dose of the 1st antidepressant, then start a washout period equivalent to 5 half-lives of the drug. For most SSRI’s, except fluoxetine, this equates to about 5 days. Start the 2nd antidepressant at starting dose recommendations. Risk of drug interactions is low here, but the switch can take longer.
- Moderate switch: Gradually reduce and stop the 1st antidepressant, then start a washout period of 2 days. Start the 2nd antidepressant at a low dose. Risk of drug interactions low.
- Direct switch: Stop the first antidepressant. Start the 2nd antidepressant the next day at the usual therapeutic dose. This method is reasonable to consider when switching antidepressants that share a pharmacodynamic profile (i.e. switches that occur within the same drug class (SSRI–>SSRI). Direct switch to a new SSRI at the equivalent dose of the current SSRI is usually well-tolerated.
- Cross-taper switch: Gradually reduce and stop the 1st antidepressant. Introduce the 2nd antidepressant at a low dose at some stage during the reduction of the 1st antidepressant. This approach is typically done over a 1-2 week period. Patient will be taking both antidepressants simultaneously. High risk of drug interactions and adverse effects from being on both medications, therefore requires clinical expertise. This method is used for patients at a high risk from illness relapse.
** Note: These strategies do not apply to all antidepressants.
- Diagnostic and statistical manual of mental disorders. 5th ed Arlington (VA): American Psychiatric Association; 2013:712–4
- Berber MJ. FINISH: remembering the discontinuation syndrome. Flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances, and hyperarousal (anxiety/agitation). J Clin Psychiatry 1998;59:255.
- Antidepressant discontinuation syndrome: consensus panel recommendations for clinical management and additional research. Schatzberg AF, Blier P, Delgado PL, Fava M, Haddad PM, Shelton RC J Clin Psychiatry. 2006;67 Suppl 4:27-30.